New Jersey, 2017

Strong Wind in New Jersey, November 19, 2017

November 19, 2017 · NWS OKX · 2 events in 2 counties and zones

Strong gusty northwest winds occurred behind a strong cold front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Strong gusty northwest winds occurred behind a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Nov 19, 4:32 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Nov 19, 4:32 AM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service New York NY
432 AM EST Sun Nov 19 2017

.SYNOPSIS...
A strong cold will sweep across the area early this morning with
high pressure building in its wake. The high will pass to the
south Monday and Tuesday, followed by a cold front on Wednesday.
Another area of high pressure will build late week, followed by
low pressure moving across on Saturday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Prefrontal showers moving across the area early this morning.
Although there were a few lightning strikes in southern and
central NJ earlier, it appears that the airmass has become a
bit more stable, most likely due to both low and mid level
inversions. Thus, have left thunder out of the forecast.

09z obs indicate that the warm front has just lifted through all
locations except the western half of Orange county. It should be
dragged through the remainder of the county shortly before the
cold fropa, which is quickly tracking eastward from central PA,
with a brief increase in temps. Front timed to move through the
metro area around 12z with showers ending, although there will
be a burst of higher winds right behind it.

Uncertainty is still high at this point regarding wind
potential. The warm front has moved through coastal areas, with
winds slowly increasing in its wake, though with a strengthening
inversion above the surface, reflected by a developing stratus
field across eastern Long Island and Connecticut. VAD wind
profile data from KOKX and KJFK radar show 50-55kt at 2000 ft as
the low-level jet moves across the area, and so depending on
the height of the inversion at least wind advisory level
sustained speeds and gusts may mix to the surface early this
morning prior to the cold front arrival. Although winds will be
strong, based on current observations and expected conditions,
sustained winds near 40 mph and gusts near 60 mph appear less
likely, so the high wind warning will be dropped from eastern
areas.

Otherwise, winds may briefly weaken as showers move through, before
strengthening ahead of and behind the cold front. Thereafter, strong
winds appear likely across all areas, particularly in the late
morning and afternoon as the system departs. Current obs in Maryland
are showing gusts in the range of 45-50 mph immediately following
the frontal passage, so the wind advisory will remain in place.

High temps will likely occur early this morning for many
locations, before falling during the late morning and aftn from
W to E as strong CAA commences.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
Winds gradually decrease tonight, although will still remain
quite gusty with the departing low still strengthening as it
lifts into SE Canada and high pres building to the S. All high
res guidance indicates that lake effect streamers remain N and W
of the area, except perhaps for a few hours this eve in Orange
County. Otherwise, partly cloudy skies tonight will give way to
mostly sunny conds on Monday. Lows in the upper 20s to mid 30s
tonight and highs in the 40s on Monday, although gusty winds
will make it feel like its only in the 30s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Aloft, models agree early in the period as initial shortwave passes
east/northeast. Downstream shortwave will then make fast eastward
progress. Here is where some differences arise. Northern stream
potent shortwave tracks across the Great Lakes region as it lifts
northeast, with most of the energy and associated dynamics lifting
well to our north Wednesday. Southern stream trough lags a bit as it
moves across the Gulf states. By late Wednesday into Thursday,
operational GFS seems to be a deep/strong outlier with regard to
closed low around the Gulf states as the trough makes eastward
progress.

This upper trough weakens over the western Atlantic Thursday, with
next shortwave in the northern stream moving eastward toward the
northeast by next weekend.

At the sfc, high pressure passes to the south Monday and Tuesday.
Gusty NW flow will back around the SW as the high tracks east.

Thereafter, a cold front passes Wednesday. This front is associated
with northern stream shortwave. This looks like the best chance for
measurable precipitation, late Tuesday night into Wednesday, chance
pops.

Waves of low pressure likely develop along the front well to our
south in the Wednesday night/Thursday time frame. Again, GFS appears
to be an outlier with wave of low pressure developing and passing
close enough for measurable precip Thursday. Otherwise, model
consensus suggest any precip remains to our southeast as ridge
builds to the NW and waves remain far enough to the southeast.
Will maintain a dry forecast as a result, leaning toward consensus.
However, this will need to be watched.

Dry through Friday before the next chance for precip arrives with
the shortwave, clipper low Saturday.

As for temperatures Monday-Saturday, followed a model/mos blend.
Below normal temperatures Monday will warm to slightly above normal
Tuesday as WAA occurs behind the high. Behind a cold front
Wednesday, normal temps likely fall to below normal Thursday and
Friday before rebounding yet again in WAA ahead of the clipper low
Saturday.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
A cold front moves through around daybreak with high pressure
building behind it through this evening.

S flow will increase through the morning hours with gusts returning
to all terminals between 9-11z. KJFK may see stronger sustained
speeds without gusts initially until flow shifts more to the SW-W
this morning. The gusts will initially be 20-30 KT, increasing to 30-
40 KT towards day break. Some eastern terminals may see peak gusts
45 KT. LLWS is also forecast until around 12z. S-SW winds shift to
the W-WNW 12z-15z with gusts frequently 35-40 KT during the day. The
gusts will begin to weaken late in the afternoon and early in the
evening.

Mainly VFR-MVFR conditions to start with conditions improving to
VFR 12z-15z behind the cold front.

.OUTLOOK FOR 06Z MONDAY THROUGH THURSDAY...
.Monday...VFR. W-NW winds G20-30KT. Gusts diminish gradually at
night.
.Tuesday...Mainly VFR. MVFR possible late Tuesday night in showers.
SW winds G15-20KT.
.Wednesday...MVFR possible with showers during the day. VFR at
night. W-NW winds G15-20KT.
.Thursday...VFR.

&&

.MARINE...
Seas continue to build ahead of strong southwest flow.
Gale-force winds are already occurring across the ocean waters
and will spread elsewhere through the day, especially following
the cold frontal passage later this morning. Less confidence
exists in storm- force winds across the eastern Sound and ocean
areas east of Fire Island, though given strong winds above the
surface, potential certainly exists for these to mix to the
surface. Gale-force winds will continue into tonight, before
gradually weakening to SCA-levels tomorrow. SCA conditions may
continue through Tuesday night before winds and seas gradually
subside into Wednesday through Friday as high pressure builds
across the area.

&&

.HYDROLOGY...
A few bands of moderate to locally heavy showers with a strong
cold frontal passage this morning should cause no more than
local nuisance impacts. Additional rainfall of 1/4 to 1/2 inch,
through late morning.

&&

.TIDES/COASTAL FLOODING...
Latest surge is running between 1/2 to 1 1/2 ft on the south
shore bays of LI. At this rate, minor coastal flooding
benchmarks could be met, however winds will be shifting to the
W/NW right before high tide, thus these values could decrease a
bit in western portions of the bays and cause the start of tidal
piling across eastern portions of the Great South Bay into
Moriches Bay. Have maintained the coastal flood statement
addressing brief and localized minor coastal flooding impacts.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EST this evening for CTZ007>012.
     Wind Advisory from 7 AM this morning to 6 PM EST this evening
     for CTZ005-006.
NY...Wind Advisory until 6 PM EST this evening for NYZ071>075-
     078>081-176>179.
     Wind Advisory from 7 AM this morning to 6 PM EST this evening
     for NYZ067>070.
NJ...Wind Advisory until 6 PM EST this evening for NJZ006.
     Wind Advisory from 7 AM this morning to 6 PM EST this evening
     for NJZ002-004-103>108.
MARINE...Storm Warning until noon EST today for ANZ330-340-345-350-353.
     Gale Warning until 6 AM EST Monday for ANZ335-338-355.

&&
Hazardous weather outlook, Nov 19, 4:35 AM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
435 AM EST Sun Nov 19 2017

CTZ005-006-NJZ002-004-103>108-NYZ067>070-200945-
Northern Fairfield-Northern New Haven-Western Passaic-
Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-
435 AM EST Sun Nov 19 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007>012-NJZ006-NYZ071>075-078>081-176>179-200945-
Northern Middlesex-Northern New London-Southern Fairfield-
Southern New Haven-Southern Middlesex-Southern New London-Hudson-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
435 AM EST Sun Nov 19 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-340-345-350-353-200945-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
435 AM EST Sun Nov 19 2017

...STORM WARNING IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-355-200945-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
435 AM EST Sun Nov 19 2017

...GALE WARNING IN EFFECT UNTIL 6 AM EST MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Nov 19, 4:13 AM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service New York NY
413 AM EST SUN NOV 19 2017

CTZ009-NJZ006-103-104-NYZ069>075-078-080-176>179-191000-
Southern Fairfield-Hudson-Western Bergen-Eastern Bergen-Southwest
Suffolk-Rockland-Northern Nassau-Kings (Brooklyn)-Northern
Queens-Northwest Suffolk-Southern Queens-Southern
Westchester-Bronx-New York (Manhattan)-Richmond (Staten Is.)-Northern
Westchester-Southern Nassau-
413 AM EST SUN NOV 19 2017

...A LINE OF SHOWERS WILL AFFECT SOUTHERN FAIRFIELD...HUDSON...
BERGEN...SOUTHERN WESTCHESTER...QUEENS...RICHMOND...BRONX...WESTERN
SUFFOLK...NEW YORK...KINGS...ROCKLAND AND NASSAU COUNTIES...

At 412 AM EST, radar indicated showers were located along a line
extending from Pearl River to near Manasquan. Movement was east at 65
mph.

Winds in excess of 40 mph are possible with these showers.

These showers will be near...
  Yonkers and Tarrytown around 420 AM EST.
  White Plains and Scarsdale around 425 AM EST.
  Port Chester and Rye around 430 AM EST.
  Norwalk and Darien around 440 AM EST.

LAT...LON 4054 7411 4111 7412 4119 7312 4117 7310
      4100 7361 4099 7363 4099 7360 4090 7375
      4085 7376 4090 7349 4095 7349 4091 7322
      4098 7307 4072 7306 4065 7337 4065 7319
      4067 7306 4066 7306
TIME...MOT...LOC 0912Z 268DEG 55KT 4104 7402 4014 7400

MD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Eastern Union

When
November 19, 7:00 AM EST to 9:00 AM EST
Where
Eastern Union forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

The ASOS at Newark International Airport measured a wind gust to 51 mph at 732 am.

Strong Wind, Eastern Bergen

When
November 19, 9:00 AM EST to 3:00 PM EST
Where
Eastern Bergen forecast zone
Measured
44 kt (51 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

At 130 pm, the broadcast media reported a tree down on a truck on Voorhees Street in Teaneck. There was one injury. At 953 am, the ASOS at Teterboro Airport measured a wind gust to 51 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726944, 726942.